Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Springfield, MO

August 7, 2000Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 7, 2000, 4:33 AM CDT for Miller County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 4:33 AM CDT (09:33 UTC)
Expired
Aug 7, 2000, 5:00 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miller County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:50 AM CDTThunderstorm WindEldon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 070934
SVRSGF
MOC131-071000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
  ELDON TO 6 MILES SOUTHEAST OF ELDON TO 6 MILES SOUTHEAST OF OSAGE
  BEACH...MOVING EAST AT 25 MPH. THESE SEVERE THUNDERSTORMS WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   IBERIA...ST. ELIZABETH BY 500 AM CDT.

THE TOWNS OF AURORA SPRINGS...OLEAN...BRUMLEY...TUSCUMBIA AND ULMAN
ARE ALSO IN THE PATH OF THESE STORMS.

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO T2HE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3842 9263 3830 9259 3804 9255 3803 9223
          3832 9221 3833 9242 3842 9243

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:37 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 7, 2:37 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CDT MON AUG 7 2000

THE CHANCE OF THUNDERSTORMS AND HEAT INDEX VALUES WILL REMAIN THE
PROBLEM OF THE DAY.

08Z SFC ANALYSIS DEPICTS SFC WARM FRONT STRETCHING ACROSS NRN
MO AND ARCHING BACK INTO THE HIGH PLAINS AS NEXT SFC WAVE DEVELOPS.
TO THE SOUTH...SFC TROF REMAINS EVIDENT IN THE WIND/PRESSURE FIELDS
EXTENDING FROM THE NRN CWA SOUTHWEST ACROSS SERN KS. HAVE SEEN A FEW
PULSE STORMS DEVELOP INVOF SGF OVER THE LAST 30 MINUTES. WITH 30 KT
LLJ INCREASING ALONG THE TROF AXIS...WOULD NOT BE SURPRISED TO SEE
FURTHER ATTEMPTS AT CONVECTION THIS MORNING. GIVEN 850MB MOISTURE
POOLING...MUCAPES OF 1500 - 2000 J/KG...AND SEVERAL OUTFLOW
BOUNDARIES EVIDENT ON SGF 88D...SHOULD SEE AT LEAST ISOLATED PULSE
STORMS.

BY THIS AFTN...WILL SEE MDT INSTABILITY WITH FCST SBCAPES IN EXCESS
OF 3000 J/KG...WITH LI'S OF -8 TO -10. WHILE BEST CHC OF ORGANIZED
STORMS WILL BE ALONG SFC WARM FRONT ACROSS IA/IL...WEAK SFC TROF
COULD PROVIDE ENOUGH LIFT FOR A FEW SCATTERED STORMS ACROSS THE
AREA. SHARP MOISTURE GRADIENT OVER CENTRAL MO...LINKED TO UPR TROF
OVER THE NRN GREAT LAKES...COULD ALSO PLAY A ROLE IN INITIATING
CONVECTION. WITH UNCERTAINTY ON PLACEMENT OF SFC BOUNDARY...WILL
MENTION A SMALL CHC POP IN ALL ZONES FOR TODAY.

OTHER MAJOR CONCERN FOR THE DAY WILL BE HEAT INDICES. TREND OVER
LAST SEVERAL DAYS HAS BEEN FOR SFC DWPTS TO INCREASE DURING THE
DAYTIME HOURS AS VERY MOIST AIR ALOFT MIXES DOWN. GIVEN LITTLE CHANGE
IN THERMODYNAMIC PROFILES TODAY...WOULD EXPECT MID 90S TO BE THE
RULE ACROSS THE AREA. COUPLED WITH DWPTS IN THE MID 70S...WILL GO
WITH A HEAT ADVISORY FOR TODAY INTO TUESDAY.

WILL SEE LITTLE CHANGE IN THE LONGWAVE PATTERN OVER THE NEXT SEVERAL
DAYS...AS ZONAL FLOW AND UPR JET REMAIN ESTABLISHED OVER THE NRN
CONUS...WITH A BROAD SUBTROPICAL RIDGE OVER THE SRN US. MODEL
TRENDS CONTINUE TO HOLD ONTO WEAK SFC FRONT ACROSS KS/NRN MO/IA
THROUGH THE PERIOD...WHICH NEVER QUITE REACHES THE OZARKS. WITH NO
REAL KICKER IN SIGHT...AND DEEP SW FLOW OVER THE AREA...SHOULD SEE
PERSISTENT FORECAST WORK OUT WELL. EXPECT MOSTLY SUNNY DAYS...AND A
SLIGHT CHC OF MAINLY NOCTURNAL CONVECTION AS LLJ DEVELOPS EACH NIGHT
AROUND PERIPHERY OF RIDGE AXIS. WILL KEEP EXTENDED DRY WITH LACK OF
ORGANIZED CONVECTION EXPECTED.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY...
SGF UU 94/75 93/73 93 143221
JLN UU 96/77 95/75 95 143221
UNO UU 94/75 94/72 94 143221
VIH UU 96/73 93/72 93 143221

.SGF...HEAT ADVISORY FOR TODAY THROUGH TUESDAY...NORTHWEST OF A LINE
FROM BRANSON TO SALEM.

BOOKBINDER/HUDlSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:42 PM CDTFlash Flood WarningSGFTexas4 hr
Aug 7, 3:43 PM CDTSevere Thunderstorm WarningSGFShannon32 min
Aug 7, 6:09 PM CDTSevere Thunderstorm WarningSGFBenton51 min
Aug 7, 6:38 PM CDTSevere Thunderstorm WarningSGFMorgan67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.